Michigan, 2008

Hail and Damaging Winds in Michigan, April 25, 2008

April 25, 2008 · NWS APX · 10 events in 6 counties and zones

A line of thunderstorms swept across Northern Lower Michigan on the night of the 25th. Damaging wind gusts occurred in spots within the line, and there were a couple of reports with penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms swept across Northern Lower Michigan on the night of the 25th. Damaging wind gusts occurred in spots within the line, and there were a couple of reports with penny sized hail. Several strong thunderstorms popped up ahead of the line, but just one of those produced severe weather, with large hail near Saginaw Bay late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 25, 3:01 PM EST, 19 minutes earlier.

Area forecast discussion, Apr 25, 3:01 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EDT FRI APR 25 2008

.DISCUSSION...LINE OF THUNDERSTORMS MOVING THROUGH THE FORECAST
AREA ATTM. THIS IS FROM THE SECOND MCV FROM LAST NIGHT. THE LINE
LOOKS TO BE RIDING THE WARM FRONT THAT IS STRETCHED ACROSS N
LOWER. THE LOW THAT THE WARM FRONT IS ATTACHED TO, HAS A COLD
FRONT THAT STRETCHES OUT OF W WISCONSIN AND INTO SE OKLAHOMA.

THE EVOLUTION OF THE LOW AND FRONTAL SYSTEMS WILL BE THE MAIN
SHORT TERM CONCERN.

TONIGHT...THE SFC LOW MOVES OUT OF THE W WISCONSIN AND INTO W LAKE
SUPERIOR BY 12Z/SAT. A STRETCH OF CLEARING SKIES IN S WISCONSIN
WILL MAKE ITS WAY ACROSS THE LAKE AND HELP TO LET TEMPERATURES
RECOVER EARLY THIS EVENING. THEN AS THE SUN GOES DOWN, THE COLD
FRONT WILL BEGIN ITS MARCH ACROSS THE REGION. WITH THE FRONT
EXPECTED TO BE ABOUT TO I-75 BY 06Z. THE MAIN INSTABILITY AND
SHEAR AXIS WILL BE IN WISCONSIN CLOSER TO THE LOW CENTER. HOWEVER,
THE WITH THE HIGH DEWPOINTS (LOWER 60S F) AND THE MODERATE TO HIGH
DEWPOINTS (10 TO 12C) AT 850 MB THERE WILL BE SOME ELEVATED
CONVECTION, WITH THE 0-6KM BULK SHEAR AT 35 KNOTS WOULD ENOUGH
ROTATION TO HELP THE STORMS POSSIBLY GET SOME HAIL. THE QUESTION
IS WHETHER THE WIND WILL GET TO THE SFC. IF THE CONVECTION IS
ELEVATED THEN NO, BUT IF THE CONVECTION IS SFC BASED THEN AT LEAST
THE EARLY. THE QUESTION WILL BE IF THE CONVECTION CAN BE SFC
BASED, IM WAGERING THAT IT WONT BE AND THAT THE THUNDERSTORMS
WILL MOVE THROUGH THE REGION WITHOUT MUCH FUSS.

LUTZ

REMAINDER OF THE FORECAST...SATURDAY THROUGH NEXT FRIDAY...A MUCH
COOLER PATTERN IS SHAPING UP OVER AT LEAST THE NEXT FEW DAYS AS A
TROUGH GETS CARVED OUT ACROSS THE CENTRAL STATES. AMOUNT OF WARMING
DURING THE MIDDLE AND END OF NEXT WEEK IN UNCERTAIN AT THIS TIME.
THE MAIN FORECAST CONCERNS REVOLVE AROUND POPS AND PRECIPITATION
TYPE LATE SUNDAY RIGHT ON THROUGH TUESDAY.

SATURDAY...SURFACE COLD FRONT CLEARS EASTERN ZONES BY MID MORNING
WITH STRONG COLD AIR ADVECTION IN THE WAKE OF THE FRONT. 850 MB
TEMPERATURES FALL TO BETWEEN -2 AND -5 C BY 00Z SUN.
THEREFORE...TEMPERATURES ARE EXPECTED TO REMAIN NEARLY STEADY OR
EVEN SLOWLY FALL. HIGHS GENERALLY RANGING FROM THE UPPER 40S WEST TO
THE UPPER 50S EAST. MODEL SOUNDINGS INDICATE THAT ANY MORNING
CLEARING WILL BE OFFSET BY AFTERNOON INSTABILITY (CU BUILDUP). WOULD
NOT BE SHOCKED IF THERE WERE A FEW SPRINKLES OR EVEN WET SNOW
FLURRIES. WINDS WILL BE GUSTY WITH GALES ACROSS THE LAKE MICHIGAN
NEARSHORE ZONES.

SATURDAY NIGHT...NOT A LOT GOING ON WITH DIMINISHING WINDS AND
PARTIAL CLEARING SKIES AS WEAK HIGH PRESSURE BUILDS IN. CHILLY WITH
LOWS RANGING FROM THE UPPER 20S TO THE MIDDLE 30S.

SUNDAY THROUGH TUESDAY...ENERGY CURRENTLY EVIDENT ON WATER VAPOR LOOP
OVER CENTRAL ALBERTA DIVES SOUTHEAST AND WILL LIKELY SPIN UP AN AREA
OF LOW PRESSURE ACROSS WESTERN LAKE HURON. EXTENDED MODELS ARE
SENDING VARIED SIGNALS ON THE EVOLUTION OF THIS SYSTEM WITH THE 12Z
GFS AND ENSEMBLES MUCH MORE AMPLIFIED ALOFT AND DEEPER AT THE
SURFACE WHILE THE 12Z ECMWF IS MUCH FLATTER ALOFT WITH LITTLE
SURFACE DEVELOPMENT. WILL CONTINUE TO KEEP THE FORECAST GENERAL WITH
A CHANCE OF RAIN LATE SUNDAY THEN A CHANCE OF RAIN OR SNOW FROM
SUNDAY NIGHT THROUGH TUESDAY. HIGHS GENERALLY IN THE 40S WITH LOWS
IN THE UPPER 20S AND 30S.

WEDNESDAY THROUGH FRIDAY...THIS PERIOD IS HIGHLY DEPENDENT ON THE
EVOLUTION OF THE UPPER LEVEL TROUGH EARLIER IN THE WEEK. IF THE GFS
SOLUTION IS ON PAR THEN IT WILL REMAIN CHILLY WITH PARTLY TO MOSTLY
CLOUDY SKIES. IF THE 12Z ECMWF ENDS UP BEING A BETTER SOLUTION THEN
THERE WILL BE A MUCH FASTER AND MORE PRONOUNCED WARMING TREND. FOR
NOW HAVE HEDGED TOWARD THE COOLER SOLUTION WITH HIGHS OF ONLY THE
UPPER 40S TO MIDDLE 50S WED...MID TO UPPER 50S THU AND UPPER 50S TO
AROUND 60 ON FRI. NO POPS DURING THIS TIME BUT THAT COULD CHANGE
DEPENDING ON WHICH SOLUTION WINS OUT.

SULLIVAN

&&

.PREV DISCUSSION... /ISSUED 142 PM EDT FRI APR 25 2008/

AVIATION...MAIN CONCERNS ARE THE RAIN SHOWERS/THUNDERSTORMS THAT
ARE ABOUT TO GET INTO N LOWER, THE BREAK AFTER THE RAIN, AND THE
RETURN OF THUNDER WITH THE COLD FRONT. TIMING OF THE INITIAL RAIN
AND THUNDER IS AROUND 19Z AT TVC AND 20Z AROUND PLN AND BETWEEN
21Z AND 22Z IN APN. LOW CEILING WILL KEEP THE CONVECTION FROM
BEING SFC BASED, SO NOT ANTICIPATING SVR STORMS WITH THIS ROUND.
AFTER ABOUT AN HOUR OR TWO AFTER THE RAIN STARTS, IT WILL END AND
THE SKY WILL CLEAR. THIS WILL ALLOW THE ATMOSPHERE TO DESTABILIZE
AND THUNDERSTORMS WILL BECOME LIKELY DURING THE EVENING AS THE
COLD FRONT MOVES INTO THE REGION.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING FROM 6 AM TO 8 PM EDT SATURDAY FOR LMZ323-341-342-
     344>346.

LH...SMALL CRAFT ADVISORY FROM 6 AM TO 8 PM EDT SATURDAY FOR
     LHZ345>349.

LS...SMALL CRAFT ADVISORY FROM 6 AM TO 8 PM EDT SATURDAY FOR LSZ321-
     322.

&&
Hazardous weather outlook, Apr 25, 2:58 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
358 PM EDT FRI APR 25 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
261000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
358 PM EDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS NORTHERN MICHIGAN LATE THIS
AFTERNOON. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

ADDITIONAL THUNDERSTORMS WILL ARRIVE AFTER 8 PM THIS EVENING ACROSS
ALL OF NORTHERN MICHIGAN. SOME OF THE STRONGER STORMS COULD PRODUCE
DAMAGING WIND GUSTS AND LARGE
HAIL...PRIMARILY OVER NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS COULD GUST TO GALE FORCE WITHIN THE LAKE MICHIGAN NEARSHORE
WATERS ALONG THE NORTHWEST LOWER MICHIGAN SHORELINE EARLY SATURDAY
INTO SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

AJS

The radar

The NCL Michigan radar (KAPX), 119 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Iosco

When
April 25, 3:20 PM EST
Where
Iosco County, 0.99 mi W of East Tawas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.280, -83.500

Mostly pea sized hail, but a few hailstones as large as nickels.

Thunderstorm Wind, Manistee

When
April 25, 8:35 PM EST
Where
Manistee County, Manistee
Measured
54 kt (62 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
44.250, -86.320

Several large trees were downed.

Thunderstorm Wind, Manistee

When
April 25, 8:40 PM EST
Where
Manistee County, 4.89 mi SW of High Bridge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.220, -86.090

A few large trees were downed along M-55, seven miles west of Wellston.

Thunderstorm Wind, Wexford

When
April 25, 9:17 PM EST
Where
Wexford County, 1 mi W of Manton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.420, -85.420

A spotter estimated a 60 mph wind gust.

Thunderstorm Wind, Kalkaska

When
April 25, 9:25 PM EST
Where
Kalkaska County, 3.7 mi S of Houseman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.566, -85.300

A large tree was downed along Coster Rd in Springfield Township.

Thunderstorm Wind, Antrim

When
April 25, 9:25 PM EST
Where
Antrim County, 1.65 mi SSW of Elk Rapids
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.877, -85.409

A large tree was blown down on South Elk Lake Rd near Clearwater Point Road, blocking the roadway.

Thunderstorm Wind, Antrim

When
April 25, 9:43 PM EST
Where
Antrim County, 0.49 mi W of Bellaire Antrim Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.980, -85.210

A large tree was blown down.

Hail, Charlevoix

When
April 25, 9:50 PM EST
Where
Charlevoix County, 1.9 mi W of Boyne City Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.200, -85.019

Thunderstorm Wind, Antrim

When
April 25, 9:56 PM EST
Where
Antrim County, 1 mi NW of Mancelona
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.910, -85.085

A few trees were downed onto power lines in western Mancelona Township, including near Cedar River Rd and Doerr Rd.

Hail, Charlevoix

When
April 25, 10:05 PM EST
Where
Charlevoix County, 6.47 mi ESE of Clarion
Measured
0.75 in hail
Reported by
Public
Coordinates
45.260, -84.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95362, 95363, 95364, 95366, 95365, 95368, 95369, 95373, 95370, 95374.